Investigators at the National Cancer Institute were slow to report adverse events linked to a drug cocktail they were studying, the Wall Street Journal reports.
The researchers were studying a cocktail of steroids and ibrutinib to treat a rare central nervous system lymphoma. But two of the 18 patients in the study became infected with aspergillus and died. When the first case occurred in 2015, it wasn't especially noteworthy, the Journal says, but then a second patient became ill later that same year.
"Notification of a severe adverse event needs to be reported" to the Food and Drug Administration and the study's internal review board within days, Francis Collins, the director of the National Institutes of Health, says. But these cases didn't get reported until May 2016, according to the Journal — an occurrence calls "deeply troubling" and "unacceptable."
The Journal notes that this is the latest incident in a string of safety-related troubles at NIH. A different lab at NCI and one at National Institute of Mental Health were shut down earlier this year following contamination concerns, and before that, the NIH Clinical Center was closed after albumin made by its Pharmaceutical Development Service was found to be contaminated with fungus.
"Here is another example where we have documented a problem," Collins says. He adds that he'll be asking all NIH institutes to investigate whether there have been other instances of severe adverse events not being reported quickly enough.